Alert archive / Minnesota / Snow Advisories in 2008

Snow Advisory 4, NWS Twin Cities, MN

February 11, 20089 counties in Minnesota

NWS Twin Cities, MN issued this snow advisory at Feb 11, 2008, 3:23 AM CST for 9 counties in Minnesota. It took effect at Feb 11, 2008, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2008, 3:23 AM CST (09:23 UTC)
In effect from
Feb 11, 2008, 9:00 AM CST
Expired
Feb 11, 2008, 6:19 PM CST
In force
9 hr
Issued by
NWS Twin Cities, MN

Counties Blue Earth County, MN, Brown County, MN, Faribault County, MN, Freeborn County, MN, Martin County, MN, Redwood County, MN, Steele County, MN, Waseca County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KMPX 110923
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
323 AM CST MON FEB 11 2008

......ACCUMULATING SNOWS EXPECTED FOR FAR SOUTHERN MINNESOTA
COUNTIES LATER TODAY INTO TONIGHT...

.AN UPPER ATMOSPHERIC DISTURBANCE...SITUATED OVER THE NORTHERN
PLAINS THIS MORNING...WILL PROGRESS ACROSS IOWA AND SOUTHERN
MINNESOTA THROUGH TONIGHT AND REACH THE WESTERN GREAT LAKES
REGION SOMETIME TUESDAY MORNING. AS THE TROUGH PUSHES
THROUGH...MUCH OF SOUTHERN MINNESOTA WILL RECEIVE SOME SNOWFALL.
HOWEVER..SIGNIFICANT ACCUMULATIONS OF 3 TO 5 INCH ARE EXPECTED FOR
THE SOUTHERN QUARTER OF THE STATE THROUGH TONIGHT...AND THIS HAS PROMPTED
THE ISSUANCE OF A SNOW ADVISORY FOR AREAS GENERALLY TO THE SOUTH
OF THE MINNESOTA RIVER VALLEY.

MNZ073-074-082-083-091-092-111730-
/O.NEW.KMPX.SN.Y.0004.080211T1500Z-080212T0400Z/
REDWOOD-BROWN-WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
INCLUDING THE CITIES OF...REDWOOD FALLS...NEW ULM...ST. JAMES...
MANKATO...FAIRMONT...BLUE EARTH
323 AM CST MON FEB 11 2008

...SNOW ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A SNOW ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO
10 PM CST THIS EVENING. 

SNOWFALL OF 3 TO 5 INCHES IS EXPECTED...WITH THE HIGHEST AMOUNTS
LIKELY TO FALL ALONG THE IOWA BORDER.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

MNZ084-085-093-111730-
/O.NEW.KMPX.SN.Y.0004.080211T1500Z-080212T0900Z/
WASECA-STEELE-FREEBORN-
INCLUDING THE CITIES OF...WASECA...OWATONNA...ALBERT LEA
323 AM CST MON FEB 11 2008

...SNOW ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 3 AM CST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A SNOW ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO
3 AM CST TUESDAY. 

SNOWFALL OF 3 TO 5 INCHES IS EXPECTED...WITH THE HIGHEST AMOUNTS
LIKELY TO FALL ALONG THE IOWA BORDER.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
2 follow-up statements
000 
WWUS43 KMPX 111614
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1014 AM CST MON FEB 11 2008

...ACCUMULATING SNOW ACROSS FAR SOUTHERN MINNESOTA THIS AFTERNOON
AND TONIGHT...

.A SNOW ADVISORY IS NOW IN EFFECT FOR ALL OF FAR SOUTHERN
MINNESOTA THROUGH 6 AM TUESDAY MORNING. THE ADVISORY IS ALONG AND
SOUTH OF A LINE FROM REDWOOD FALLS THROUGH MANKATO TO OWATONNA.

AN AREA OF LOW PRESSURE ALOFT OVER SOUTH DAKOTA WILL PASS JUST
SOUTH OF MINNESOTA TONIGHT. THIS FEATURE WILL HELP TO PRODUCE
ACCUMULATING SNOW IN THE ADVISORY AREA. THE SNOW WILL PICK UP IN
INTENSITY DURING THE LATE AFTERNOON HOURS AND CONTINUE THROUGH THE
EVENING BEFORE DIMINISHING DURING THE OVERNIGHT HOURS. SNOW
ACCUMULATIONS FROM 3 TO 5 INCHES ARE EXPECTED...WITH THE HIGHEST
AMOUNTS NEAR THE INTERSTATE 90 CORRIDOR.

MNZ073-074-082-083-091-092-120015-
/O.EXT.KMPX.SN.Y.0004.000000T0000Z-080212T1200Z/
REDWOOD-BROWN-WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
INCLUDING THE CITIES OF...REDWOOD FALLS...NEW ULM...ST. JAMES...
MANKATO...FAIRMONT...BLUE EARTH
1014 AM CST MON FEB 11 2008

...SNOW ADVISORY NOW IN EFFECT UNTIL 6 AM CST TUESDAY...

THE SNOW ADVISORY IS NOW IN EFFECT UNTIL 6 AM CST TUESDAY. 

SNOWFALL ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED...WITH THE
HIGHEST AMOUNTS LIKELY TO OCCUR ALONG THE INTERSTATE 90 CORRIDOR. 

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

MNZ084-085-093-120015-
/O.EXT.KMPX.SN.Y.0004.000000T0000Z-080212T1200Z/
WASECA-STEELE-FREEBORN-
INCLUDING THE CITIES OF...WASECA...OWATONNA...ALBERT LEA
1014 AM CST MON FEB 11 2008

...SNOW ADVISORY NOW IN EFFECT UNTIL 6 AM CST TUESDAY...

THE SNOW ADVISORY IS NOW IN EFFECT UNTIL 6 AM CST TUESDAY. 

SNOWFALL ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED...WITH THE
HIGHEST AMOUNTS LIKELY TO OCCUR ALONG THE INTERSTATE 90 CORRIDOR. 

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

RAH
000 
WWUS43 KMPX 120019
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
619 PM CST MON FEB 11 2008

...LITTLE NUISANCE SNOWS OVER THE FAR SOUTH TONIGHT...

.THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SNOW ADVISORY THAT
WAS IN EFFECT FOR PARTS OF SOUTH CENTRAL MINNESOTA TONIGHT INTO
TUESDAY MORNING. CURRENT INDICATIONS ARE THAT THE SIGNIFICANT SNOW
ACCUMULATIONS WILL STAY WELL SOUTH OF THE MINNESOTA AND IOWA
BORDER. TOTAL SNOW ACCUMULATIONS OVERNIGHT WILL VARY FROM A
DUSTING TO LITTLE OVER AN INCH. THIS SNOWFALL SHOULD NOT IMPACT
TRAVEL DURING THE REMAINDER OF THE NIGHT.

A WEAK UPPER LEVEL DISTURBANCE WAS TRACKING OVER SOUTHWEST
MINNESOTA INTO CENTRAL IOWA BY TUESDAY MORNING. 

MNZ073-074-082>085-091>093-120130-
/O.CAN.KMPX.SN.Y.0004.000000T0000Z-080212T1200Z/
REDWOOD-BROWN-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-
INCLUDING THE CITIES OF...REDWOOD FALLS...NEW ULM...ST. JAMES...
MANKATO...WASECA...OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA
617 PM CST MON FEB 11 2008

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELLED THE SNOW ADVISORY. 

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SNOW ADVISORY THAT
WAS IN EFFECT FOR PARTS OF SOUTH CENTRAL MINNESOTA TONIGHT INTO
TUESDAY MORNING. CURRENT INDICATIONS ARE THAT ANY SIGNIFICANT
SNOW ACCUMULATIONS WILL STAY WELL SOUTH OF THE MINNESOTA AND IOWA
BORDER. TOTAL SNOW ACCUMULATIONS OVER SOUTH CENTRAL MINNESOTA WILL
VARY FROM A DUSTING TO LITTLE OVER AN INCH ALONG AND SOUTH OF
INTERSTATE 90 CORRIDOR. THIS SNOWFALL SHOULD NOT IMPACT TRAVEL DURING
THE REMAINDER OF THE NIGHT.


|
$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this snow advisory went out at Feb 10, 10:48 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Feb 10, 10:48 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1048 PM CST SUN FEB 10 2008

.UPDATE...
UPPER AIR PLOTS TONIGHT REVEALED 125KT 300MB JET COMING IN ON THE
NW SHORE WITH INCREASING PWATS TO ABOVE NORMAL CREEPING UP THE
PLAINS. TIGHT MID-LEVEL TEMP GRADIENT EVIDENT WHERE ECHOES HAVE
BEEN TRAVERSING ALL EVE FROM WRN ND TO ERN SD INTO NRN IA. LOW
LEVEL AIR REMAINS VERY DRY OVER MN HOWEVER AND THIS WILL TAKE TIME
TO MOISTEN AS THE SFC RIDGE IS CURRENTLY BEING PINCHED OVER THE
AREA. HIGH TO MID CLOUDS ABOVE THIS HAVE HELPED TEMPS FROM
BOTTOMING OUT IN MOST PLACES. WRN WI NORTH OF I-94 STILL
VULNERABLE TO TEMPS DROPPING QUICKLY...AS TDS ARE IN THE -17 TO
-22 BALLPARK AND GOES IR CHANNEL REVEALS CIRRUS IS THINNER THERE.
00Z NAM PAINTS THE SYSTEM ON MON CLOSING OFF AT H7 LATE IN THE
AFTN AS IT PIVOTS ACROSS SRN MN AND THEN HEADS ENE DURING MON
NIGHT. NEURAL NETWORK CLIMATOLOGY INDICATES HIGH CONFIDENCE ON A
HIGH SNOW TO LIQUID RATIO WHICH MAKES SENSE...AND DENDRITIC
GROWTH AREA APPEARS PLACED OVER WRN AND SRN MN ALONG MID LEVEL
TEMP GRADIENT. CONCURRENTLY...THIS REGION HAS THE BEST POTENTIAL
FOR FRONTOGENETICALLY DRIVEN MODERATE SNOW BANDS AT TIMES. PROBLEM
WILL BE MOISTURE AND SUSTAINED OMEGA...AS THOSE PARAMETERS LOOK
MUCH BETTER TO OUR SOUTHWEST. AT THIS TIME NO ADVISORY...BUT HAVE
INCREASED SNOW TOTALS BY A SLIGHT BIT WITH SOME LOCALES IN WRN AND
SRN MN POTENTIALLY SEEING 3 TO 5 INCHES. THIS IS ESPECIALLY TRUE IN
COMMUNITIES WHERE SNOWFALL BEGINS BEFORE NOON.

.PREV DISCUSSION...
/ISSUED 547 PM CST SUN FEB 10 2008/
WIND CHILL READINGS ARE STILL BETWEEN 25 AND 35 BELOW ACROSS MOST
OF THE CWA THIS AFTERNOON. THE HIGH PRESSURE RIDGE ACROSS THE
EASTERN DAKOTAS HAS HAS BEGUN TO SHIFT INTO WESTERN
MINNESOTA...AND WILL SLIDE ACROSS THE FORECAST AREA THIS
EVENING. AS A RESULT...WINDS WILL DECREASE TO BETWEEN 5 AND 10 MPH
THIS EVENING. THEREFORE...WILL ALLOW WIND CHILL ADVISORY TO EXPIRE
AT 00Z. THE AREA OF HIGH PRESSURE SHIFTS TO WESTERN WI BY DAYBREAK
ON MONDAY. THIS ALLOWS SOUTHEASTERLY SURFACE WINDS TO INCREASE
OVERNIGHT ACROSS WESTERN/CENTRAL MN. EXPECT TEMPERATURES TO
GRADUALLY RISE OVERNIGHT /ESPECIALLY WESTERN AREAS/ AS INDICATED
BY WARM AIR ADVECTION BETWEEN 850-700MB...AND INCREASING CLOUD
COVER.

ISENTROPIC LIFT ASSOCIATED WITH A SHORTWAVE TROUGH BEGINS TO
SPREAD ACROSS WESTERN/SOUTHERN MN LATE TONIGHT...AND ACROSS
CENTRAL MN ON MONDAY MORNING. THE RELATED INVERTED TROUGH GLIDES
ACROSS THE WESTERN DAKOTAS TO SOUTHERN IOWA AND MISSOURI ON
MONDAY. THE TIGHTEST PACKING IN THE 1000-850MB TEMPERATURE
GRADIENT REMAINS SITUATED TO THE WEST/SOUTH OF MN/WI THROUGH THIS
EVENT. WEST/SOUTH CENTRAL MN LOCATIONS COULD SEE 2-3 INCHES OF
SNOW...BUT AREAS ALONG/NORTH OF INTERSTATE 94 FROM ALEXANDRIA TO
EAU CLAIRE WILL LIKELY ONLY RECEIVE AN INCH OR LESS.

TEMPERATURES MODERATE FROM THE TEENS ON TUESDAY...TO THE LOW/MID
20S ON WEDNESDAY...AS ANOTHER TROUGH OF LOW PRESSURE APPROACHES
FROM THE NORTHERN/CENTRAL PLAINS. THIS FEATURE WILL BE ACCOMPANIED
BY A STRONGER SHORTWAVE TROUGH AND HIGHER AVAILABLE MOISTURE. BOTH
12Z RUNS OF THE ECMWF AND GFS MODELS WERE OUTPUTTING QPF AMOUNTS OF
BETWEEN ONE THIRD AND ONE HALF INCH OVER MUCH OF CENTRAL
MINNESOTA ON WEDNESDAY NIGHT INTO THURSDAY. GFS COBB OUTPUT
INDICATES AVERAGE SNOW RATIOS OF 15 TO 1...WHICH WOULD EQUATE TO
SNOWFALL TOTALS BETWEEN 4 AND 6 INCHES. HAVE INCREASED POPS INTO
THE HIGH CHANCE CATEGORY FOR WEDNESDAY NIGHT AND THURSDAY.

A PERIOD OF MID/UPPER RIDGING APPEARS TO DOMINATE NEXT
WEEKENDS PATTERN...WHICH SHOULD YIELD NEAR NORMAL HIGH TEMPERATURES
IN THE MID/UPPER 20S ON SATURDAY AND SUNDAY.

&&

.AVIATION.../06Z TAF ISSUANCE/
TRENDS LOOKING SIMILAR TO EARLIER FORECAST WITH VFR CIGS SPREADING
ACROSS AREA THROUGH EARLY MORNING WITH MID LEVEL WARM ADVECTION
OVER INITIALLY DRY AIRMASS. ISENTROPIC LIFT INCREASES SW MN
MONDAY MORNING BUT FORCING REMAINS MAINLY OVER SOUTH CENTRAL MN
MVFR CIGS AND VSBYS IN SNOW WILL THEN SPREAD FROM KRWF TO KMSP
DUIRNG THE AFTERNOON. GREATEST RISK OF IFR CONDITONS OVER KRWF
AND KMSP LATE AFTERNOON INTO EVENING. LIGHTER SNOW TO THE NORTH
AND EAST INCLUDING KAXN AND KSTC...KRNH..KEAU. MID LEVEL PRES
PASSING ALONG IA/S MN BORDER WILL KEEP SNOW IN SE MN BEYOND
FORECAST PERIOD.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/MTF/JPR
Hazardous weather outlook, Feb 10, 10:02 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1002 PM CST SUN FEB 10 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1002 PM CST SUN FEB 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM PASSING SOUTH OF THE REGION MONDAY AND
MONDAY NIGHT IS EXPECTED TO BRING ACCUMULATING SNOW TO CENTRAL
AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. SNOW TOTALS BY
DAYBREAK TUESDAY LOOK TO BE IN THE 2 TO 5 INCH RANGE WITH THE
MOST SNOW ACCUMULATION OVER FAR SOUTHERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE ON MONDAY AND MONDAY NIGHT.

Nearby

Snow Advisories in Minnesota, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.